Geometric and Functional Analysis

, Volume 21, Issue 6, pp 1375–1418 | Cite as

Large Values of Eigenfunctions on Arithmetic Hyperbolic 3-Manifolds



We prove that, on a distinguished class of arithmetic hyperbolic 3-manifolds, there is a sequence of L2-normalized high-energy Hecke–Maass eigenforms \({\phi_{j}}\) which achieve values as large as \({\lambda^{1/4+o(1)}_{j}}\), where \({( \Delta+\lambda_{j} ) \phi_{j} = 0}\). Arithmetic hyperbolic 3-manifolds on which this exceptional behavior is exhibited are, up to commensurability, precisely those containing immersed totally geodesic surfaces. We adapt the method of resonators and connect values of eigenfunctions to the global geometry of the manifold by employing the pre-trace formula and twists by Hecke correspondences. Automorphic representations corresponding to forms appearing with highest weights in the optimized spectral averages are characterized both in terms of base change lifts and in terms of theta lifts from GSp2.

Keywords and phrases

Eigenfunctions quantum chaos method of resonators pre-trace formula Hecke operators 3-manifolds theta correspondence 

2010 Mathematics Subject Classification

Primary: 11F37 Secondary: 11F32 11F70 11F72 57M50 58J51 81Q50 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. A1.
    Asai T.: On certain Dirichlet series associated with Hilbert modular forms and Rankin’s method. Math. Ann. 226(1), 81–94 (1977)MathSciNetMATHCrossRefGoogle Scholar
  2. A2.
    Asai T.: On the Doi–Naganuma lifting associated with imaginary quadratic fields. Nagoya Math. J. 71, 149–167 (1978)MathSciNetMATHGoogle Scholar
  3. B.
    Bérard P.H.: On the wave equation on a compact Riemannian manifold without conjugate points. Math. Z. 155(3), 249–276 (1977)MathSciNetMATHCrossRefGoogle Scholar
  4. Be.
    Berry M.V.: Regular and irregular semiclassical wavefunctions. J. Phys. A:Math. Gen. 10(12), 2083–2091 (1977)CrossRefGoogle Scholar
  5. BuGT.
    Burq N., Gérard P., Tzvetkov N.: Restrictions of the Laplace–Beltrami eigenfunctions to submanifolds. Duke Math. J. 138(3), 445–486 (2007)MathSciNetMATHCrossRefGoogle Scholar
  6. D.
    Donnelly H.: Exceptional sequences of eigenfunctions for hyperbolic manifolds. Proc. Amer. Math. Soc. 135(5), 1551–1555 (2007)MathSciNetMATHCrossRefGoogle Scholar
  7. DuKV.
    Duistermaat J.J., Kolk J.A.C., Varadarajan V.S.: Functions, flows and oscillatory integrals on flag manifolds and conjugacy classes in real semisimple Lie groups. Compositio Math. 49(3), 309–398 (1983)MathSciNetMATHGoogle Scholar
  8. E.
    M. Eichler, Lectures on Modular Correspondences, Tata Inst. Fund. Res. Lectures Math. Phys. 9 (1955).Google Scholar
  9. ElGM1.
    J. Elstrodt, F. Grünewald, J. Mennicke, Groups Acting on Hyperbolic Space: Harmonic Analysis and Number Theory, Springer, 1997.Google Scholar
  10. ElGM2.
    Elstrodt J., Grünewald F., Mennicke J.: Zeta functions of binary Hermitian forms and special values of Eisenstein series on three-dimensional hyperbolic space. Math. Ann. 277(4), 655–708 (1987)MathSciNetMATHCrossRefGoogle Scholar
  11. F.
    Flicker Y.: Twisted tensors and Euler products. Bull. Soc. Math. France 116(3), 295–313 (1988)MathSciNetMATHGoogle Scholar
  12. Fr.
    Friedberg S.: OnMaass wave forms and the imaginary quadratic Doi–Naganuma lifting. Math. Ann. 263, 483–508 (1983)MathSciNetMATHCrossRefGoogle Scholar
  13. GiJS.
    Ginzburg D., Jiang D., Soudry D.: Poles of L-functions and theta liftings for orthogonal groups. J. Inst. Math. Jussieu 8(4), 693–741 (2009)MathSciNetMATHCrossRefGoogle Scholar
  14. GrP.
    Gross B.H., Prasad D.: On the decomposition of a representation of SOn when restricted to SOn-1. Canad. J. Math. 44(5), 974–1002 (1992)MathSciNetMATHCrossRefGoogle Scholar
  15. HT.
    M. Harris, R. Taylor, The Geometry and Cohomology of Some Simple Shimura Varieties, Annals of Mathematics Studies, 151, Princeton University Press (2001).Google Scholar
  16. He.
    D. Heitkamp, Hecke-Theorie zur \({{\rm SL}(2; \mathfrak{o})}\), Schriftenreihe des Mathematischen Instituts der Universität Münster, 3 Serie, Universität Münster, Mathematisches Institut, Münster, 1992.Google Scholar
  17. HejR.
    Hejhal D.A., Rackner B.N.: On the topography of Maass waveforms for PSL(2, Z). Experiment. Math. 1(4), 275–305 (1992)MathSciNetMATHGoogle Scholar
  18. Hel.
    S. Helgason, Differential Geometry and Symmetric Spaces, Pure Appl. Math. XII, Acad. Press, 1962.Google Scholar
  19. I.
    Ichino A.: Pullbacks of Saito–Kurokawa lifts. Invent. Math. 162(3), 551–647 (2005)MathSciNetMATHCrossRefGoogle Scholar
  20. Iw.
    H. Iwaniec, Introduction to the Spectral Theory of Automorphic Forms, Revista Matemática Iberoamericana, 1995.Google Scholar
  21. IwS.
    Iwaniec H., Sarnak P.: L norms of eigenfunctions on arithmetic surfaces. Ann. of Math. 2nd Ser. 141(2), 301–320 (1995)MathSciNetMATHCrossRefGoogle Scholar
  22. KS.
    Katok S., Sarnak P.: Heegner points, cycles and Maass forms. Israel J. Math. 84(1-2), 193–227 (1993)MathSciNetMATHCrossRefGoogle Scholar
  23. Ki.
    Y. Kitaoka, Arithmetic of Quadratic Forms. Cambridge Univ. Press, 1993.Google Scholar
  24. Ko.
    Koyama S.: L -norms of eigenfunctions for arithmetic hyperbolic 3-manifolds. Duke Math. J. 77(3), 799–817 (1995)MathSciNetMATHCrossRefGoogle Scholar
  25. Kr.
    Krishnamurthy M.: The Asai transfer to GL4 via the Langlands–Shahidi method. Int. Math. Res. Not. 41, 2221–2254 (2003)MathSciNetCrossRefGoogle Scholar
  26. KuM.
    Kudla S., Millson J.: Intersection numbers of cycles on locally symmetric spaces and Fourier coefficients of holomorphic modular forms in several complex variables. Inst. Hautes Études Sci. Publ. Math. 71, 121–172 (1990)MathSciNetMATHCrossRefGoogle Scholar
  27. LO.
    Lapid E., Offen O.: Compact unitary periods. Compos. Math. 143(2), 323–338 (2007)MathSciNetMATHGoogle Scholar
  28. MR.
    C. Maclachlan, A.W. Reid, The Arithmetic of Hyperbolic 3-Manifolds. Springer-Verlag, 2003.Google Scholar
  29. Ma.
    S. Marshall, L p bounds for higher rank eigenfunctions and asymptotic of spherical functions, preprint; arXiv:1106.0534v1 Google Scholar
  30. Mi.
    Milićević D.: Large values of eigenfunctions on arithmetic hyperbolic surfaces. Duke Math. J. 155(2), 365–401 (2010)MathSciNetMATHCrossRefGoogle Scholar
  31. MiT.
    D. Milićević, R. Takloo-Bighash, Base change, theta lifting, and arithmetic hyperbolic 3-manifolds of Maclachlan–Reid type, in preparation.Google Scholar
  32. R.
    Ramakrishnan D.: Modularity of solvable Artin representations of GO(4)-type. Int. Math. Res. Not. 1, 1–54 (2002)MathSciNetCrossRefGoogle Scholar
  33. RuS.
    Rudnick Z., Sarnak P.: The behaviour of eigenstates of arithmetic hyperbolic manifolds. Comm. Math. Phys. 161(1), 195–213 (1994)MathSciNetMATHCrossRefGoogle Scholar
  34. S1.
    P. Sarnak, Arithmetic quantum chaos, The R. A. Blyth Lectures, Univ. Toronto, 1993.Google Scholar
  35. S2.
    P. Sarnak, A letter to Cathleen Morawetz, 2004.Google Scholar
  36. Sc.
    R. Schulze-Pillot, Representation by integral quadratic forms—a survey, Algebraic and Arithmetic Theory of Quadratic Forms, Contemp. Math. 344, Amer. Math. Soc. (2004), 323–337.Google Scholar
  37. SeS.
    Seeger A., Sogge C.D.: Bounds for eigenfunctions of differential operators. Indiana Univ. Math. J. 38(3), 669–682 (1989)MathSciNetMATHCrossRefGoogle Scholar
  38. Sh.
    Shimizu H.: Theta series and automorphic forms on GL2. J. Math. Soc. Japan 24(4), 638–683 (1972)MathSciNetMATHCrossRefGoogle Scholar
  39. Shi.
    Shintani T.: On construction of holomorphic cusp forms of half integral weight. Nagoya Math J. 58, 83–126 (1975)MathSciNetMATHGoogle Scholar
  40. Si.
    C.L. Siegel, Über die analytische Theorie der quadratischen Formen (I–III), Ann. of Math. 36 (1935), 527–606; Ann. of Math. 37 (1936), 230–263; Ann. of Math. 38 (1937), 212–291.Google Scholar
  41. So.
    Soundararajan K.: Extreme values of zeta and L-functions. Math. Ann. 342(2), 467–486 (2008)MathSciNetMATHCrossRefGoogle Scholar
  42. T1.
    Takase K.: On certain Dirichlet series associated with automorphic forms on SL(2, C). Man. Math. 56, 293–312 (1986)MathSciNetMATHCrossRefGoogle Scholar
  43. T2.
    K. Takase, Wave forms on O(1, q+1) and associated Dirichlet series, Proc. Japan Acad. 62, Ser. A (1986), 112–115.Google Scholar
  44. Ta.
    Y. Tanigawa, Selberg trace formula for Picard groups, Algebraic Number Theory, Kyoto Int. Symp. 1976 (S. Iyanaga,Ed.), Japan Soc. Promotion Sci., Tokyo (1977), 229–242.Google Scholar
  45. ToZ.
    J.A. Toth, S. Zelditch, Norms of modes and quasi-modes revisited, Harmonic Analysis at Mount Holyoke. Contemp. Math. 320, Amer. Math. Soc. (2003), 435–458.Google Scholar
  46. V.
    V.S. Varadarajan, The method of stationary phase and applications to geometry and analysis on Lie groups, Algebraic and Analytic Methods in Representation Theory, European School of Group Theory 1994 (B. Ørsted, H. Schlichtkrull, eds.), Persp. Math. 17, Acad. Press. (1997), 167–242.Google Scholar
  47. W.
    Waldspurger J.-L.: Sur les valeurs de certaines fonctions L automorphes en leur centre de symétrie. Compositio Math. 54, 173–242 (1985)MathSciNetMATHGoogle Scholar
  48. Wa.
    Walling L.: A remark on differences of theta series. J. Number Theory 48(2), 243–251 (1994)MathSciNetMATHCrossRefGoogle Scholar
  49. Wat.
    T.C. Watson, Rankin triple products and quantum chaos, Ann. Math. to appear.Google Scholar

Copyright information

© Springer Basel AG 2011

Authors and Affiliations

  1. 1.Department of MathematicsAmherst CollegeAmherstUSA
  2. 2.Max-Planck-Institut für MathematikBonnGermany

Personalised recommendations